Continued from ‘My Endoscopy Nightmare – Part I’
So last month, I went to my neurologist after an emergency ER visit from severe withdrawals after trying to wean off of the Gabapentin too quickly. I was on Gabapentin (aka Neurontin) for a seizure I had during an endoscopy in December. The Gabapentin was literally making my thoughts different and my anger so severe I wasn’t myself. Since I am so extremely sensitive to foods, it seems I am extremely sensitive to chemicals and medicines and the Gabapentin was causing severe hostility/anger and depression. None of this happened until I was about 3 months on the medication and being that my doc put me on Prozac around the same time, I had thought all of the anger/aggression/extreme moods was from Prozac, so I weaned off of that. But some of the same symptoms didn’t go away, including dark thoughts that I had never experienced before.
|Some medications can cause extreme personality changes.|
They were so bad they scared me and although I told my doctors, nobody would trace it back to the Gabapentin. But I did. So I went from 900mg to 600 in two days then to 300mg in two days. Very bad idea. I ended up in the ER because of withdrawal symptoms so bad, the nurse who was working with me literally threw the urine cup at me because she thought I was withdrawing from street drugs or alcohol. I’m talking shaking, sweating, severe diarrhea, severe nausea, severe confusion and a feeling of jumping out of your own skin, severe body aches and just couldn’t stop crying. They ended up simply giving me an extra pill of Gabapentin and sending me home after they saw all the tests were negative for drugs and alcohol.
The next day, I went to my primary who immediately called my neuro and explained the symptoms. I was setup for an emergency appointment the next day and explained what had been going on the last several months. Although the neurologist was nice, he basically said that any withdrawal symptoms to Gabapentin is extremely rare and that I needed to work closely with my psychiatrist. So basically to him, all of these symptoms were probably all in my head. Its funny how the minute some doctors see you have a history with depression and anxiety, they chalk it all up to your brain and not the medications they are prescribing you. This is a catch-22 because it is safe to say that the majority of people with severe allergies have a history of depression or anxiety symptoms, due to the cytokine release during allergic reactions. Many doctors in fields other than allergies do not realize this.
|Just like peanuts, some medicines can cause serious reactions.|
I realize that many people can take Gabapentin with no problems; in fact I even know a couple people who still take it. But the fact is, my body chemistry is not like the rest of the population. I go into anaphylactic shock from peanuts and soy protein. I get severe eczema and rashes from head to toe along with numerous other immune system issues from certain other legumes, especially soy protein and its derivatives. I cannot eat a piece of wheat bread without going between severe constipation, diarrhea and anxiety for several days. Given my allergies and sensitivities, it is safe to say that since I am part of the now 1.5% of the population (up from .5% when I was a child) with an actual peanut allergy, these doctors have no idea of the effects of these drugs on that very small population.
After he suggested weaning off the 300mg pills in four day increments, I asked for 100mg pills so that I could wean off by only 100mg per week. He agreed to this so that I have the least amount of symptoms possible and probably just to make me happy.
The neurologist then went on to say that it is safe to say that I do not have a seizure disorder and that what happened in the hospital was probably a reaction to the sedation or a one-time incident. This is told to me after giving up driving and basically any independence I had for the past six months. I was elated, but I was also livid. My intuition all of this time was right; there was no reason for me to be on anti-seizure medications, yet I followed the doctors’ implicit warnings, when they said, “But you have to be on something. You could have a seizure.”
With this post, I am not saying all doctors are wrong. And I’m not saying that you or anyone else will have the same reaction as I did. What I am saying is to be very careful about doctors who don’t think outside the box for your specific situation. I am lucky that my primary doctor does and this is a good example of someone actually listening with no judgement.
I acquired the list of medications from my gastroenterologist they shot me with prior to the procedure in Dec, so that I am never shot with those medications again. When my primary care doctor read the report of the endoscopic procedure from December, he was surprised to find that Versid was used for the sedation and he immediately added it to my list of allergy to medications, making a note that it caused a seizure. Also on the list was Benadryl, and upon researching it online, I found out that if given too quickly by IV, it can also cause a seizure. There are many variables in this situation and I was pleased to see that my doctor took the evidence seriously. Those of us with severe sensitivies and allergies need to keep all of these things in mind when choosing doctors or taking their advice. If something doesn’t sound right or you have a gut instinct about something, don’t be afraid to get a second opinion and remember, you are the one who deals with the side effects, not them. It is up to you to be your own best advocate and to be sure to keep open, honest communications with your doctor.